Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2020, 6:33 PM CDT for Jefferson County, Keokuk County, Iowa. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2020, 6:33 PM CDT (23:33 UTC)
- Expired
- May 14, 2020, 7:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, IA, Keokuk County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:01 PM CDT | TSTM WND DMG | 3 Ssw Delta, IA | TREES AND POWER LINES DOWN. MACHINE SHED BLOWN INTO ROAD. TIME ESTIMATED BASED ON RADAR. |
| May 14, 7:05 PM CDT | TSTM WND DMG | 1 W Delta, IA | LARGE BUILDINGS DAMAGED. POWER LINES AND TREES DOWN. TIME ESTIMATED. |
| May 14, 7:09 PM CDT | HAIL 1 | 2 Sw Lancaster, IA | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 14, 7:30 PM CDT | TSTM WND DMG | 1 E Richland, IA | 4 INCH DIAMETER BRANCH DOWN. SPOTTER ESTIMATED WINDS FROM THE RFD TO BE NEAR 75 MPH. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489
WUUS53 KDVN 142333
SVRDVN
IAC101-107-150030-
/O.NEW.KDVN.SV.W.0039.200514T2333Z-200515T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
633 PM CDT Thu May 14 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Keokuk County in southeastern Iowa...
Northwestern Jefferson County in southeastern Iowa...
* Until 730 PM CDT.
* At 632 PM CDT, a severe thunderstorm was located near Oskaloosa,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sigourney, Hedrick, What Cheer, Richland, Delta, Keswick, South
English, Packwood, Harper, Martinsburg, Kinross, Hayesville,
Abingdon, Keota, Ollie, Webster, Thornburg, Pekin, Keokuk County
Fairgrounds and Linby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4145 9241 4147 9195 4107 9195 4108 9218
4116 9218 4116 9241
TIME...MOT...LOC 2332Z 266DEG 26KT 4125 9256
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Speck5 follow-up statements
405
WWUS53 KDVN 142342
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
642 PM CDT Thu May 14 2020
IAC101-107-150030-
/O.CON.KDVN.SV.W.0039.000000T0000Z-200515T0030Z/
Keokuk IA-Jefferson IA-
642 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR KEOKUK AND NORTHWESTERN JEFFERSON COUNTIES...
At 641 PM CDT, a severe thunderstorm was located 8 miles southwest of
Delta, or 9 miles east of Oskaloosa, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sigourney, Hedrick, What Cheer, Richland, Delta, Keswick, South
English, Packwood, Harper, Martinsburg, Kinross, Hayesville,
Abingdon, Keota, Ollie, Webster, Thornburg, Pekin, Keokuk County
Fairgrounds and Linby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4145 9241 4147 9195 4107 9195 4108 9218
4116 9218 4116 9241
TIME...MOT...LOC 2341Z 267DEG 26KT 4124 9246
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Speck825
WWUS53 KDVN 142352
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
652 PM CDT Thu May 14 2020
IAC101-107-150030-
/O.CON.KDVN.SV.W.0039.000000T0000Z-200515T0030Z/
Keokuk IA-Jefferson IA-
652 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR KEOKUK AND NORTHWESTERN JEFFERSON COUNTIES...
At 651 PM CDT, a severe thunderstorm was located near Hedrick, or 10
miles southwest of Sigourney, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sigourney, Hedrick, What Cheer, Richland, Delta, Keswick, South
English, Packwood, Harper, Martinsburg, Kinross, Hayesville,
Abingdon, Keota, Ollie, Webster, Thornburg, Pekin, Keokuk County
Fairgrounds and Linby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4145 9241 4147 9195 4107 9195 4108 9218
4116 9218 4116 9241
TIME...MOT...LOC 2351Z 268DEG 26KT 4124 9237
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Speck516
WWUS53 KDVN 150001
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
701 PM CDT Thu May 14 2020
IAC101-107-150030-
/O.CON.KDVN.SV.W.0039.000000T0000Z-200515T0030Z/
Keokuk IA-Jefferson IA-
701 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR KEOKUK AND NORTHWESTERN JEFFERSON COUNTIES...
At 659 PM CDT, a severe thunderstorm was located near Hayesville, or
8 miles southwest of Sigourney, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail. At 655 PM, a 58
MPH wind gust was reported at the Oskaloosa Airport. A
report of broken tree limbs and power poles was also
recieved from Fremont.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sigourney, Hedrick, Richland, Delta, Packwood, Harper, Martinsburg,
Hayesville, Abingdon, Keota, Ollie, Linby, Lancaster, Keokuk County
Expo, Pekin, Yenruogis County Park and Talleyrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4138 9241 4138 9195 4107 9195 4108 9218
4116 9218 4116 9241
TIME...MOT...LOC 2359Z 268DEG 26KT 4124 9230
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Speck374
WWUS53 KDVN 150014
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
714 PM CDT Thu May 14 2020
IAC101-107-150030-
/O.CON.KDVN.SV.W.0039.000000T0000Z-200515T0030Z/
Keokuk IA-Jefferson IA-
714 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN KEOKUK AND NORTHWESTERN JEFFERSON COUNTIES...
At 713 PM CDT, a severe thunderstorm was located near Hayesville, or
near Sigourney, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hedrick, Richland, Packwood, Martinsburg, Hayesville, Abingdon,
Keota, Ollie, Linby, Lancaster, Talleyrand and Pekin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4126 9241 4138 9195 4107 9195 4108 9218
4116 9218 4116 9241
TIME...MOT...LOC 0013Z 270DEG 26KT 4125 9216
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Speck162
WWUS53 KDVN 150026
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
726 PM CDT Thu May 14 2020
IAC101-107-150036-
/O.EXP.KDVN.SV.W.0039.000000T0000Z-200515T0030Z/
Keokuk IA-Jefferson IA-
726 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KEOKUK AND
NORTHWESTERN JEFFERSON COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with additional thunderstorms moving into the area.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Iowa.
LAT...LON 4126 9241 4138 9195 4107 9195 4108 9218
4116 9218 4116 9241
TIME...MOT...LOC 0026Z 266DEG 26KT 4126 9205
$$
SpeckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:31 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 14, 3:31 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
331 PM CDT Thu May 14 2020
...HYDROLOGY UPDATE...
.SYNOPSIS...
Issued at 325 PM CDT Thu May 14 2020
Latest mesoanalysis sfc boundary to H925 MB boundary slope draped
from southwest IA, to northwest of Iowa City and to near Freeport in
northwest IL. A colder sfc push/front was noted acrs the eastern
Dakotas into southwest MN. Important focus line of the H85 to H7 MB
front getting hi-lighted nicely by linear cloud and convection arc
seen on VIS satellite/88D regional loops from acrs southwest IA, to
up along and north of the I80 corridor locally. Increasing sfc CAPEs
gradient acrs far southern IA, while a plume of MUCAPEs extended
further north acrs the southern third of IA and into west central
IL, aided by some breaks in the cloud cover in those areas. This
while a large MUCAPE pool lurked acrs KS and western MO with 25-35
KT H85 MB jet feed from those regions aimed at the elevated
boundaries.
&&
.SHORT TERM...(Late Afternoon through Tonight)
ISSUED AT 325 PM CDT Thu May 14 2020
Tonight...As an upper level wave seen on water vapor loop acrs
northeast ND, as well as increasing south flank upper jet streak
pushing 100 KTs shuttles acrs MN into northwest WI, approaching right
entrance deep lift effect to commence strong storms acrs central
into eastern IA, as well as eventually northwest IL as the late
afternoon and evening progresses. But right now seems some capping
aloft by EML keeping a lid on convection development acrs northern
MO into southern IA. Veering H85 MB flow full of MUCAPEs from the
southwest to align nearly parallel to prime elevated boundaries
along I80 and to even the Hwy 30 corridor acrs the local CWA. These
areas may have strong convection with pooling precipital water
feed(PWATs) of 1.5 to 1.8 inches into them, thus the concern of
training elevated storms producing heavy rainfall at rates of 1-2+
inches an hour supports the idea of the earlier issued flash flood
watch north of I80. Also tried to cover the swaths of heavy rainfall
of 1-2 inches that occurred last night. Again, with the idea of the
LLJ nearly parallel to the front, the THTA-E/moisture feed should be
continually pumping in to the boundary, with efficient rainfall
expected. again as noted on earlier updates, locations that have
hilly topography acrs northwest IL and extreme east central IA also
included in the watch. As for the south, drier antecedent conditions
make the watch more marginal in far southeast IA/northeast MO, but
those areas also expected to get mature storms that either develop
in those areas this evening, or migrate south off the boundaries and
dump high PWAT airmass rainfall rates as they progress. Thus can't
rule out the need for at least and isolated flash flood warning in
the southern CWA later tonight, so the flash flood watch issuance
all the way to the south. Worried that some additional 1-3 or even 4
inch rainfall amounts possible tonight along the I80 to hwy 30
corridors along the elevated boundaries, as well as convergent zone
from southwest of Washington IA to Kewanee IL.
As for severe threat, seems more likley acrs the southern third of
the DVN CWA where better chance of sfc based storms in higher CAPE
fields with adequate shear are located. But an elevated hailer
possible north of I80 this evening along active boundary zones.
Agree that damaging winds the primary sfc based threat south of I80,
but hail and an isolated tornado also possible taking into account
the afternoon CAPE build up and LCL heights.
Late tonight as the main cool front sags south and before post-
frontal northwest flow increases, there may be a fog threat north of
I80 into early Friday morning. Undercut the loaded-blend low temps
some for tonight, especially in the north.
.LONG TERM...(Friday through next Thursday)
ISSUED AT 325 PM CDT Thu May 14 2020
Friday...Post frontal ridging to make for a decent day, and will
make the period mainly dry through late Friday night.
Saturday and Sunday...Main feature this period will be another large
cut off low traversing the upper Midwest into the GRT LKS. Early
signs of another round of high PWAT feed up off the gulf into the
feature may fuel moderate to heavy rainfall producing showers and
some thunderstorms late Sat and especially Sat night. Heavy def zone
rains may fall out to the north acrs MN into WI, while locally we
may have to watch for strong thunderstorms looking at synoptic scale
storm features. But instability fields look marginal right now for
Sat afternoon, and if bulk of the event occurs Sat night these may
act as limitations for severe storm potential.
Monday through Thursday...To be brief, central CONUS omega block
with building thermal ridge to make for a mainly dry and warming
trend as the week progresses. But some signs of northeast cooling
boundary layer flow from the great lakes, or easterly back flow
from eastern CONUS cut- off low complex limiting a better warm-up
Monday, and again possibly Thu. But an 80 degree reading still
possibly in there somewhere during the mid week period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1238 PM CDT Thu May 14 2020
Very low clouds north of the front will continue at CID and DBQ
into this afternoon, before another period of widespread heavy
rain and thunderstorms impacts the region through late tonight.
MVFR to occasional LIFR conditions will persist this evening in
heavy rain and thunder, and though this is a long time to include
thunder in a TAF, the storms are likely over a prolonged period
each hour. However, by 05-07z, the rains should stratify out and
end west to east. Dense fog may form in the wake of the rain
tonight, in the light wind flow. By mid morning Friday, VFR
weather looks to move into the area.
&&
.HYDROLOGY...
Issued at 325 PM CDT Thu May 14 2020
Heavy rains last night were absorbed for the most part, though has
resulted in saturating the top layers of soil in locations north of
Highway 34. The expected rains tonight will cause significant rises
on tributary rivers, but at this point the main river expected to
have impacts exceeding flood stage is the Rock River in Illinois.
While if we get the expected rains, it should reach Minor flood
stage, we will initially go with a watch for Joslin and Moline in
that should rain maximize over the region, we could catch that on
the evening forecast update, and go moderate with the warning right
out of the gate, rather than stair step it up. Again, this is a
watch going out now, then a more accurate warning issuance
potentially later this evening.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Friday morning for Cedar-Clinton-Des
Moines-Henry IA-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Flash Flood Watch through Friday morning for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Flash Flood Watch through Friday morning for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...ERVIN
HYDROLOGY...ErvinHazardous weather outlook, May 14, 4:20 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 420 PM CDT Thu May 14 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 420 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely through tonight. Some of the storms may be severe, especially for areas south of Interstate 80. The primary threats are large hail and damaging winds, although an isolated tornado is also possible. Heavy rainfall will be a more widespread threat, with swaths of 1 to 3 inch amounts possible where the storms are repetitive. This heavy rain will bring the threat for flash flooding, especially across areas that already received heavy rain last night and early this morning. Much of the area is in a Flash Flood Watch from now through Friday morning. More heavy rain may produce at least some within bank rises on area rivers. The Rock River will be the most susceptible to rising near the flood stage by the weekend, if more heavy rainfall falls on that basin. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of showers and thunderstorms are possible Saturday through Sunday. Heavy rainfall will be possible by Saturday night. It is still too early to determine the severe weather potential from the Saturday night storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely for portions of the Outlook Area through tonight. 12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:59 PM CDT | Special Weather Statement | DVN | Clinton | 46 min |
| May 14, 11:38 AM CDT | Flash Flood Watch | DVN | Cedar, Clinton, Des Moines, Henry, Jackson, Jefferson and 9 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.